This was a fictitious scenario that I created to illustrate several points. Based on the patient’s previous history and his actions in the emergency department on his fourth visit, restraints are both justified and necessary for protection of both the patient and the staff. After determining that chemical restraint was necessary, was the intravenous use of haloperidol appropriate?
The haloperidol product insert states that the only indications for haloperidol use are treatment of schizophrenia and of Tourette’s Disorder. The product insert makes no mention of intravenous haloperidol use and recommends an initial IM dosage from 2 to 5 mg for controlling acutely agitated schizophrenic patients. In addition, according to the haloperidol vial, the injectable form of haloperidol is “FOR IM USE ONLY.”
Despite the lack of formal FDA approval, intravenous haloperidol is commonly used as an “off label” method of achieving rapid sedation in acutely agitated patients. Those who responded to this scenario were right on point: Off-label use of medications is a common practice and is medically appropriate. A formal statement from the FDA noted that “unlabeled uses [of medications] may be appropriate and rational in certain circumstances.” Court decisions have also held that off-label use of medications can be both legal and medically appropriate. At least one court decision held that physicians cannot be held liable for lack of informed consent when they do not notify patients about the FDA status of a given device. [Alvarez v. Smith, 714 So. 2d 652 (1998)]
Because intravenous haloperidol is commonly used to control acute agitation, the mere use of haloperidol intravenously can hardly be considered as violating the standard of care. Unfortunately, if a judge allows an expert to testify that intravenous use of haloperidol does violate the standard of care, whether the standard of care was met becomes an issue for a jury to decide.
The case does not end there, though.
In any medical malpractice case, a plaintiff must prove duty, breach of duty, causation of injury, and damages. For the sake of argument, if we assume that intravenous use of haloperidol does violate the standard of care, did the patient suffer an injury and did the intravenous use of haloperidol cause the patient’s injury?
There were two adverse events that occurred on the patient’s fourth ED visit. First, the patient had an arrhythmia. According to the product insert, prolongation of the QT interval and torsades de pointes are known adverse reactions to haloperidol. The patient went into such an arrhythmia, but shortly afterwards he was cardioverted into a normal rhythm. Technically, the only “damages” the patient suffered were an electrical shock that occurred while he was unconscious and perhaps an overnight stay in the intensive care unit for monitoring. It is unlikely that the patient could prove sufficient damages to be successful on a lawsuit based on the arrhythmia alone.
In addition to an arrhythmia, the patient also suffered another known, but rare, side effect of haloperidol use: Tardive dyskinesia. The haloperidol product insert notes that “geriatric patients ... may require less haloperidol.” By repeatedly giving this 68-year-old patient doses of haloperidol each time that he became violent in the ED, did the ED physician deviate from the standard of care?
A physician’s method of restraining a violent patient may vary. While some physicians may choose to use physical restraints only, others may opt to use both physical and chemical restraints. There is no “right” answer as to what (if any) type of restraint should be used under what circumstances. The bottom line in this case was that the patient required restraint on multiple occasions and that the physician’s decision to use both physical and chemical restraint was reasonable under the circumstances. Several sources note that over 100 mg of haloperidol per day has been used without adverse effects. It is unlikely that the expert would be able to find literature to substantiate an opinion that 20 mg of intravenous haloperidol given within one month is an excessive dose or was more likely to have caused the patient’s tardive dyskinesia. Just as the method of administration met the standard of care, the amount of haloperidol the patient received also met the standard of care.
In summary, standard of care met, causation not proven, case dismissed.
As a side note, Medicare Conditions of Participation require documentation and regular monitoring of any patient upon whom restraint or seclusion is used to manage behavior. If this patient was not being regularly monitored or if the monitoring was not being documented, such oversights could give rise to a CMS investigation.
Szalados, JS, Off-Label Prescribing: What Are the Medical-Legal Risks? ED Legal Letter, May 2008
Marx: Rosen’s Emergency Medicine: Concepts and Clinical Practice, 6th ed.